Back to all discussions

Janus Kinase Inhibitor(JAK1) Clinical Trial

Back in January of this year, I had started a clinical trial for severe atopic dermatitis. With the guidance of my dermatologist at the time, I chose an oral JAK1 inhibitor open-label clinical trial. Open-label means that I am guaranteed the drug(for the first 12 weeks.)
.
Because I was in such bad condition, my derm wanted me to be on this open label clinical trial. She had suggested an injectable before, but because I had bad side effects from dupixent two years prior, I decided against it. So two pills taken orally once a day, it was!

Long story short, I saw major progress within not even 7 days of taking the medication. But as I’ve had to learn my entire life- the rapid nature of a drug does not beget it’s effectiveness. Though it was exciting to feel that my itchiness had disappeared about 95% and my flakiness was nearly non-existent, I was still cautiously optimistic.

Week after week went by and I noticed areas where I used to apply topical steroids were getting worse and worse. I’m unsure if it was due to TSW and no matter how effective a drug is, if it could ever take away TSW symptoms. Other than those issues, problem areas on my arms(I never applied steroids there) were completed clear.

12 weeks came, and I was considered a non-responder. So I stopped the drug cold-turkey(as I was instructed) and the worst withdrawal I had ever gone through(besides TSW) began within days of stopping the drug. Just the thought of the symptoms of withdrawal give me pause and PTSD, everything was oozing and crusting everywhere, and my itchiness was on another level entirely. Patches started showing up everywhere, even areas of my skin that have been “clear” for years. I realize now that my condition was so bad, I should have been hospitalized. But the fear of them using steroids on me again kept me at home, hoping against hope that I would be okay.

Anyways, I’m describing my experience in hopes that someone who is going through the same thing sees this. I also hope that maybe someone out there has some answers as to what happened to me afterwards, because I have no idea, and who even knew that withdrawal from a biologic could be that bad? I guess none of us really know since biologics are so brand new!

Thank you again for everyone who read this. I hope this does not discourage you in trying clinical trials. I have heard so many success stories. At the office where I was treated, turns out I’m the only person who was a non-responder. Plus, medicine is advancing so quickly, that I have no doubt that even better biologics with fewer side effects and possibly minimal withdrawal will be coming through any time now.

    or create an account to reply.